If you are treated for tuberculosis you are in risk of hearing loss
Patients with resistant tuberculosis must be treated with other medicines, including amikacin, kanamycin and capreomycin, all of which are aminoglycosides. Hearing loss is among the side-effects when tuberculosis patients are treated with these medicines, according to the Indian doctors behind the study.
This is shown in an Indian study. The study found, that among Indian patients being treated with various alternative tuberculosis medications, 18.75 percent, or almost one patient in five, suffered hearing loss.
The hearing loss resulting from the treatment was found to be permanent. One year after the treatment no improvement was found in the hearing among those who suffered hearing loss.
All of the patients were treated for multi-resistant tuberculosis, which is becoming increasingly prevalent in large parts of the world.
Multi-resistant tuberculosis a growing problem
In parts of Eastern Europe, Africa, Asia and North America the bacteria causing tuberculosis have become resistant to common tuberculosis medicine. Patients with resistant tuberculosis must be treated with other medicines, including amikacin, kanamycin and capreomycin, all of which are aminoglycosides.
The researchers are appealing to doctors of multi-resistant tuberculosis to perform regular hearing tests of their respective patients. The researchers recommend that treatment with one of the alternative medicines be switched to one of the others at the first sign of beginning hearing loss. This, they believe, may prevent further hearing loss.
Source: BMC Ear, Nose and Throat Disorders, vol. 7 nr. 5.
Published on hear-it on January 12, 2009.